Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Blacksburg, VA

July 23, 2017Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2017, 8:44 PM EDT for Smyth County, Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 8:44 PM EDT (00:44 UTC)
Expired
Jul 23, 2017, 9:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:50 PM EDTTSTM WND DMGSaltville, VASTRONG THUNDERSTORM WIND GUSTS DOWNED SEVERAL TREES ONTO ROADWAYS WITHIN THE SALTVILLE COMMUNITY.
Jul 23, 9:30 PM EDTTSTM WND DMGChilhowie, VATHUNDERSTORM WINDS CAUSED AT LEAST ONE TREE TO FALL ACROSS A ROADWAY WITHIN THE COMMUNITY OF CHILHOWIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS51 KRNK 240044
SVRRNK
VAC173-240145-
/O.NEW.KRNK.SV.W.0153.170724T0044Z-170724T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
844 PM EDT SUN JUL 23 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Smyth County in southwestern Virginia...

* Until 945 PM EDT

* At 844 PM EDT, a severe thunderstorm was located over Saltville,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marion...
  Saltville...
  Chilhowie...
  Mount Rogers National Recreation Area...
  and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8182 3698 8171 3693 8168 3699 8158
      3702 8147 3699 8148 3701 8144 3690 8133
      3677 8126 3674 8139 3672 8143 3670 8155
      3668 8153 3666 8154 3663 8162 3679 8170
      3693 8183
TIME...MOT...LOC 0044Z 294DEG 26KT 3689 8172 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
750 
WWUS51 KRNK 240109
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
909 PM EDT SUN JUL 23 2017

VAC173-240145-
/O.CON.KRNK.SV.W.0153.000000T0000Z-170724T0145Z/
Smyth VA-
909 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SMYTH COUNTY...

At 907 PM EDT, a severe thunderstorm was located 5 miles north 
of Chilhowie, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marion...
Chilhowie...
Sugar Grove...
Mount Rogers National Recreation Area...
and Nebo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

This storm will impact portions of Interstate 81 shortly between 
mile markers 32 and 45. Severely reduced visibility in very heavy 
rainfall can be expected across this portion of the Interstate.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3691 8173 3692 8170 3691 8167 3693 8157
      3699 8142 3690 8133 3677 8126 3674 8139
      3672 8143 3670 8155 3668 8153 3666 8154
      3663 8162 3679 8170 3688 8175
TIME...MOT...LOC 0107Z 301DEG 16KT 3685 8166 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
610 
WWUS51 KRNK 240125
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
925 PM EDT SUN JUL 23 2017

VAC173-240145-
/O.CON.KRNK.SV.W.0153.000000T0000Z-170724T0145Z/
Smyth VA-
925 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SMYTH COUNTY...

At 922 PM EDT, a severe thunderstorm was located near Adwolf, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marion...
Chilhowie...
Sugar Grove...
Mount Rogers National Recreation Area...
and Adwolf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

This storm will impact portions of Interstate 81 between mile 
markers 35 and 45. Be prepared for severely reduced visibility in 
very heavy rainfall and strong wind gusts.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3689 8169 3688 8132 3677 8126 3674 8139
      3672 8143 3670 8155 3668 8153 3666 8154
      3663 8162 3679 8170 3686 8172
TIME...MOT...LOC 0122Z 295DEG 9KT 3683 8162 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
380 
WWUS51 KRNK 240141
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
941 PM EDT SUN JUL 23 2017

VAC173-240150-
/O.EXP.KRNK.SV.W.0153.000000T0000Z-170724T0145Z/
Smyth VA-
941 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY WILL EXPIRE AT 
945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm, 
especially in the Chilhowie and Marion areas and between mile 
markers 35 and 45 on Interstate 81. Use extreme caution if 
traveling through this portion of Interstate 81 during the next 30 
minutes.

LAT...LON 3689 8169 3688 8132 3677 8126 3674 8139
      3672 8143 3670 8155 3668 8153 3666 8154
      3663 8162 3679 8170 3686 8172
TIME...MOT...LOC 0140Z 294DEG 26KT 3678 8148 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:38 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 23, 7:38 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
738 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A slow-moving cold front will drift southward over the Mid
Atlantic during tonight into Monday. This frontal boundary will
stall and eventually head back north as a warm front later in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 645 PM EDT Sunday...

Have lowered pops across the CWA drastically for this evening as
earlier morning convective complex debris has generally put a
lid on convection across the area today. Activity has been on
the periphery across far northern VA/MD, eastern shore, and down
in NC mostly along and south of the I-40 corridor. Focus now
will be on potential for activity to redevelop upstream in
association with main short wave approaching from the northwest.
Look for activity to redevelop across eastern KY, southwest VA,
eastern TN in the next few hours, then spread into our CWA in
the 00Z-02Z time frame before dissipating as it moves eastward
during the remainder of the evening. Have shaped pops
accordingly.

Marginal risk for tomorrow in my opinion is questionable as
convective coverage will be minimal. Focus for widespread
convection is further south across GA/SC/NC where lingering
boundary will be found along with numerous convective outflow
boundaries. Marginal risk seems to hinge on short wave on back
side of upper trough moving across eastern Great Lakes.
Confidence is low in much convection east of the Alleghany
front in my opinion at this time, but we shall see. Pops are
minimal at this time and generally confined to far
western/northern/southern areas.

Adjust T/Td readings and Min T slightly. Still looking for a
warm night across the area, but should be a few degrees cooler,
especially in the west, than last night.

As of 310 PM EDT Sunday...

Convection from earlier mesocyclone convective systems has
dissipated during the past few hours, which has left our region
in a lull of activity. That quietness is due to earlier cloud
cover and the extra time needed to reload on instability for
later this afternoon. High temperatures were bumped upward and
POPs were lowered to account for the clouds clearing out earlier
than anticipated. Thus, it will be another hot and humid
afternoon with 80s and 90s for highs. Heat indices will likely
cross 100 degrees again in the Piedmont but fall shy of advisory
criteria. The Storm Prediction Center downgraded the slight
risk for our region to just a marginal risk. Any new showers
and thunderstorms that develop later today will be scattered at
most and only provide a threat of damaging winds south of Route
460 based on the latest mesoscale models.

Convection could linger into the early overnight hours due to
late initiation. Models indicate that it should decay before
midnight. The slow-moving cold front trailing behind an upper
level trough over the Northeast has been responsible for the
unsettled weather lately, and it should eventually drift
southward overhead tonight. With lingering cloud cover and the
front expecting to stall on Monday, it will remain muggy with
lows in the 60s and 70s. Chances of showers and thunderstorms
appear lower for Monday afternoon, and any activity that does
develop will be isolated at most. The best chances for any
development appear to be in the northwest North Carolina
mountains. Most locations should remain dry on Monday, but it
will be hot and humid once again by the afternoon.

With Roanoke already above 90 degrees today, the city will more
than likely reach its 15th consecutive day of having a high
temperature of 90+ degrees on Monday. At that point, this streak
would take sole possession of fifth place for the all-time
longest streak of 90+ degrees since records began in 1912.
However, this streak would have to reach 22 consecutive days to
tie the longest streak on record that occurred during June 23rd
through July 14th back in 1966.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Sunday...

Upper trough over the Northeast at the outset of this period
will be lifting out with a trailing cold front stretching from
just off the Atlantic coast back though central VA. This front
is expected to make progress to the south and east over the
ensuing 24-hour period reaching to about South Carolina where it
is expected to stall out. The surface high over the Great Lakes
will also slide toward the east and should usher in a slightly
drier and cooler air mass into the region. Did not go quite as
aggressive as the model blend in lowering dewpoints but possibly
a 3 to 5 degree F drop by Tuesday night into early Wednesday,
which should be noticeable. Overnight lows Monday range from low
60s NW to low 70s SE. Highs Tuesday near climo norms for late
July l/m 80s NW and low 90s SE. Chances for rainfall will be low
with the only PoPs at slight or higher compressed to the far
southern reaches of the CWA where somewhat better
moisture/instability will reside.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1100 AM EDT Sunday...

Wind flow around high pressure centered over New England will
result in an easterly breeze on Wednesday, bringing cooler
Atlantic air into the region. As such, afternoon high
temperatures will likely be the coolest of any day this week,
ranging from the mid/upper 70s west to low/mid 80s east. The
upslope wind flow will also support spotty showers/thunderstorms
during the afternoon and evening, with greater coverage across
the mountains and foothills.

High pressure will shift off the New England coast Wednesday
night, allowing winds to turn more southerly across the mid-
Atlantic by Thursday, making for a return of warmer, more humid
air. Strong daytime heating will support pulse variety showers
and thunderstorms, a few of which will likely become strong for
brief periods of time during the afternoon and evening.

A cold front will make its way across the mid Atlantic on
Friday, triggering more organized/widespread shower and
thunderstorm activity. Latest run of the weather forecast models
indicate that the front will clear our area to the south by
Saturday morning, bringing drier air in its wake. Have therefore
lowered rain chances for next weekend, though isolated
showers/storms cannot be ruled out.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 735 PM EDT Sunday...

The main short wave associated with the upper trough moving
slowly across the Great Lakes was moving into the CWA from the
west this evening, triggering another more significant round of
convection. Following the HRRR and other short range/HIRES
models, would expect convection to track into far southwest
VA/southern WV over the next few hours before dissipating toward
midnight near the Blue Ridge. Will include VCTS at BLF and BCB
and VCSH at LWB/ROA until better expectation of how far thunder
will go before including further east. Expect mostly VFR
ceilings, except brief basically unpredictable MVFR-IFR ceilings
in evening thunderstorms.

Overnight, upslope westerly flow behind the upper trough should
result in MVFR cigs developing from LWB to BLF and possibly BCB
as well, breaking up and becoming scattered 14Z-15Z with VFR
expected the rest of the day. Confidence in any convection
Monday afternoon is too low to include in the TAFs at this time.

Have not included fog at this time because of cloud cover, wind,
and precipitation expected overnight. Will need to watch across
the Piedmont.

Winds will remain WSW-WNW 5-10kts through most of the TAF valid
period, but low end gusts are expected after 14Z Monday mainly
west of the Blue Ridge.

Medium confidence in ceilings through the TAF valid period.
Medium to high confidence in visibilities through the TAF valid
period.
High confidence in wind speed/direction through the TAF valid
period.

Aviation Extended Discussion...

A slow-moving cold front should slowly sag south of our region
by Monday afternoon into Monday night. This frontal boundary
should stall to the south by Tuesday and eventually return
northward as a cold front later in the week. Although convection
should become more isolated for most of this period, the weather
patten will still remain unsettled to some extent. High pressure
wedging southward on Wednesday could bring some MVFR/IFR
ceilings, which should quickly vanish by Thursday. Aside from
any early morning fog and isolated convection, VFR conditions
should prevail through most of this week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW/RAB
SHORT TERM...WP
LONG TERM...NF
AVIATION...PW/RAB
Hazardous weather outlook, Jul 23, 3:58 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Sun Jul 23 2017

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-240800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe. The
main threat will be damaging winds. Isolated large hail and localized
heavy rain leading to flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
240800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe, with
damaging winds the main threat. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jul 23, 4:46 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KING                    36.28N 80.36W
07/23/2017                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN IN KING.

&&

MBS
Local storm report, Jul 23, 5:26 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KING                    36.28N 80.36W
07/23/2017                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN IN KING.

&&

RAB
Local storm report, Jul 23, 5:27 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 WSW KING              36.27N 80.39W
07/23/2017                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN IN THE 800 BLOCK OF MEADOWBROOK LANE.

&&

RAB
Special weather statement, Jul 23, 7:14 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT SUN JUL 23 2017

VAZ007-240000-
Tazewell-
714 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAZEWELL COUNTY...

At 714 PM EDT, a strong thunderstorm was located 7 miles east of
Davenport, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
and Amonate.

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8176 3724 8174 3724 8172
      3720 8168 3720 8159 3699 8157 3693 8168
      3698 8171 3696 8178 3705 8182 3711 8189
TIME...MOT...LOC 2314Z 264DEG 22KT 3710 8200

MBS
Special weather statement, Jul 23, 8:02 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT SUN JUL 23 2017

VAZ007-009-240100-
Tazewell-Smyth-
802 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...

At 802 PM EDT, a strong thunderstorm was located 8 miles south of
Raven, moving southeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Saltville...
Chilhowie...
Adwolf...
Hungry Mother State Park...
and Broadford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3695 8182 3696 8178 3704 8182 3696 8147
      3672 8161 3677 8169 3679 8170 3693 8183
TIME...MOT...LOC 0002Z 295DEG 13KT 3697 8189

RAB
Special weather statement, Jul 23, 8:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
831 PM EDT SUN JUL 23 2017

VAZ007-WVZ042-240130-
Tazewell-Mercer-
831 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
SOUTHWESTERN MERCER COUNTIES THROUGH 930 PM EDT...

At 830 PM EDT, a strong thunderstorm was located over Tiptop, moving
east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Pocahontas...
Bramwell...
Tiptop...
and Pinnacle Rock State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3723 8151 3725 8150 3726 8150 3725 8148
      3727 8145 3727 8142 3732 8139 3733 8115
      3726 8117 3725 8120 3722 8125 3722 8128
      3721 8128 3714 8151
TIME...MOT...LOC 0030Z 267DEG 30KT 3723 8142

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:02 PM EDTSpecial Weather StatementRNKSmyth58 min
Jul 23, 8:31 PM EDTSpecial Weather StatementRNKBland59 min
Jul 23, 9:03 PM EDTSpecial Weather StatementRNKBland, Tazewell57 min
Jul 23, 10:54 PM EDTSpecial Weather StatementRNKAlleghany66 min
Jul 23, 11:14 PM EDTSpecial Weather StatementRNKGrayson61 min
Jul 23, 11:27 PM EDTSpecial Weather StatementRNKCampbell63 min
Jul 24, 12:00 AM EDTSpecial Weather StatementRNKFloyd, Giles, Montgomery, Pulaski, Roanoke, City of Radford and 2 more60 min
Jul 24, 12:53 AM EDTSpecial Weather StatementRNKBedford, Roanoke, City of Roanoke, City of Salem52 min
Jul 24, 1:08 AM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg67 min
Jul 24, 2:16 AM EDTSpecial Weather StatementRNKAmherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg59 min
Jul 24, 2:38 AM EDTSpecial Weather StatementRNKSmyth67 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.